Heavy Snow, Adair
- When
- March 15, 7:00 AM CST to March 16, 2:00 AM CST
- Where
- Adair forecast zone
- Property damage
- $10,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.331, -94.471 (the zone’s center; the record gives no point)
A late winter storm moved into Iowa, leaving behind it one of the heaviest snowfalls on record in some areas, and a record March snowfall in several locations. The storm system was not what one would typically expect in that the low took a southeast track from the Rockies, southeast into Kansas, then east into Missouri.
Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A late winter storm moved into Iowa, leaving behind it one of the heaviest snowfalls on record in some areas, and a record March snowfall in several locations. The storm system was not what one would typically expect in that the low took a southeast track from the Rockies, southeast into Kansas, then east into Missouri. The overall flow pattern over the central U.S. as northwest, however a closed low in the mid levels formed and passed over Iowa. The surface features were not all that impressive. Considerable dynamics were found in the mid level of the atmosphere. Analysis showed a large area of isentropic lift with upward vertical velocities in the 10 to 15 microbars/sec in the dendritic layer. Low and mid level winds of 55 kts drew copious moisture north into Iowa. Snow developed during the predawn hours of the 15th and became heavy before sunrise. Heavy snow criteria was reached by 0700 CST in west central Iowa. The heavy snow spread east and reached central parts of central Iowa by the morning rush hour, and the southeast sections of the Des Moines CWA by late afternoon. The heaviest snow fell in a band about 30 miles wide extending from just south of Denison, through Des Moines, to between Oskaloosa and Ottumwa. In this band snowfall was in the 12 to 18 inch range. Some of the heavier totals included 18.1 inches in Windsor Heights, 16.3 inches in Carroll, 16.2 inches at the WFO in Johnston, and 16 inches at Knoxville in Marion County, and Perry in Dallas County. The official calendar day snowfall in Des Moines, measured at the WFO in Johnston, for the 15th was 15.6 inches. That total will stand as the record for the greatest calendar day snowfall for the month of March and the third highest calendar day snowfall on record for the city. The all-time record snowfall for Des Moines is 19.8 inches, set on 01 January, 1942, with 26 December 1898 coming in second with 17 inches. In spite of the heavy snowfall, travel problems were limited. Most of the cities were able to keep streets cleared of snow as soil temperatures were in the upper 30s to low 40s at the onset of the snow. Rural areas had some problems with drifting. Though it was not all that windy during the storm, east to northeast winds of 15 to 20 MPH did cause some drifting. Several event cancellations occurred on the evening of the 15th. A few schools in the harder hit area remained closed or started classes late on the morning of the 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 15, 3:40 AM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 340 AM CST MON MAR 15 2004 .DISCUSSION... MAIN FORECAST FOCUS IS IMPENDING EARLY SPRING STORM. SHORT RANGE MODELS IN GOOD AGREEMENT FOCUSING HEAVIEST SNOW. MESOETA APPEARS TO HAVE A VERY GOOD HANDLE ON THE SCENARIO AND HAS A MUCH SHARPER CUTOFF ON THE NORTHERN EXTENT OF THE SNOW THAN THE GFS. FRONTOGENESIS AND FN DIVERGENCE IS VERY IMPRESSIVE WITH STRONG LIFT IN THE DENDRITIC ZONE. META/GFS BOTH SUGGEST 10-12 INCH MAX AMOUNTS...BUT BELIEVE THIS IS OVERDONE GIVEN THE LOW SNOW TO WATER EQUIVALENT RATIOS AND THE FACT THAT MIXING RATIOS ARE ONLY RUNNING 2-3 G/KG. THINKING IS SIMILAR TO PREVIOUS SHIFT IN THAT WE EXPECT A NARROW CORRIDOR OF 6-8 INCH SNOWFALL IN SOUTHERN IOWA. PERIODS OF MODERATE TO HEAVY SNOW EXPECTED THIS MORNING IN SW AND WEST CENTRAL IOWA...THEN SHIFTING ESE THROUGH THE DAY. I SHIFTED THE AXIS OF HEAVIEST SNOW SLIGHTLY TO THE SOUTHWEST...ALONG AN ATLANTIC-OSCEOLA-OTTUMWA LINE...AND ISSUED WINTER STORM WARNING WITH 4-8 INCH AMOUNTS. THIS AREA BOUNDED TO THE NORTH WY ADVISORY AREA OF 2-5 INCH SNOWS...THEN TAPERING OFF QUICKLY FARTHER NORTH. SNOW WILL LINGER IN THE SOUTH THIS EVENING...THEN TAPER OFF QUICKLY AFTER MIDNIGHT. FORTUNATELY...WITH THE HEAVY WET NATURE OF THE SNOW AND REASONABLE WIND SPEEDS...BLOWING AND DRIFTING SNOW SHOULD NOT BE A CONCERN. ANOTHER S/W ARRIVES ON TUESDAY AFTERNOON AND EVENING...BRINGING A QUICK SHOT OF SNOW...MAINLY NORTH. A THIRD IN THE PARADE OF SHORTWAVES ARRIVES WED NITE INTO EARLY THURS WITH LITTLE OR NO ADDITIONAL ACCUMULATION. NO CHANGES MADE TO EXTENDED PERIODS WITH WARMING TREND...AND SOME TEMPS IN THE 60S SOUTH AS EARLY AS FRIDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING 3AM MONDAY-12AM TUESDAY ALONG AND SOUTHWEST OF AN AUDUBON-INDIANOLA-OTTUMWA LINE. WINTER WEATHER ADVISORY 3AM MONDAY-12AM TUESDAY ALONG A DENISON-DES MOINES-OSKALOOSA LINE. && KINNEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 539 AM CST MON MAR 15 2004 IAZ004>007-015>017-023>028-033>039-047>050-062-161200- BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN- GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO- POCAHONTAS-POWESHIEK-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 539 AM CST MON MAR 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH CENTRAL IOWA... GENERALLY ALONG AND NORTH OF HIGHWAY 30. .DAY ONE...TODAY AND TONIGHT. EXPECT PERIODS OF SNOW TODAY...WITH ACCUMULATIONS FROM 1 TO 3 INCHES ACROSS AREAS FROM SAC CITY AND FORT DODGE...THROUGH BOONE AND AMES... TO MARSHALLTOWN AND GRINNELL. LESSER AMOUNTS ARE EXPECTED TO THE NORTH...WITH LITTLE OR NO ACCUMULATION NORTH OF A WATERLOO TO POCAHONTAS LINE. ISOLATED 4 INCH AMOUNTS ARE POSSIBLE IN SOUTHERN SAC AND CALHOUN COUNTIES. SNOW WILL LINGER THIS EVENING ACROSS AREAS FROM AMES TO GRINNELL...BEFORE TAPERING OFF AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ANOTHER STORM SYSTEM WILL BRING A CHANCE OF ACCUMULATING SNOW TO NORTH CENTRAL IOWA TUESDAY AFTERNOON AND EVENING. ACCUMULATIONS WILL BE LIMITED TO A COUPLE OF INCHES...AT BEST. THERE IS ALSO A CHANCE OF LIGHT SNOW ACROSS THE AREA ON WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH SNOWFALL REPORTS ARE APPRECIATED. IAZ044>046-058>061-074-075-161200- CARROLL-CRAWFORD-DALLAS-GREENE-GUTHRIE-JASPER-MAHASKA-MARION-POLK- 539 AM CST MON MAR 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA...ALONG A DENISON-DES MOINES-OSKALOOSA LINE. .DAY ONE...TODAY AND TONIGHT. EXPECT PERIODS OF MODERATE TO LOCALLY HEAVY SNOW ACROSS PORTIONS OF CENTRAL IOWA TODAY. SNOW WILL LINGER THIS EVENING...ACROSS AREAS FROM DES MOINES TO OSKALOOSA...BEFORE TAPERING OFF AFTER MIDNIGHT. TOTAL ACCUMULATIONS WILL GENERALLY RANGE FROM AS LITTLE AS TWO INCHES...TO AS MUCH AS 5 INCHES. ISOLATED 6 INCH TOTALS ARE POSSIBLE IN THE CARROLL...DENISON...AND GUTHRIE CENTER AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ANOTHER SYSTEM WILL BRING A CHANCE OF RAIN AND SNOW TO PORTIONS OF CENTRAL IOWA TUESDAY AFTERNOON AND EVENING. LITTLE OR NO SNOW ACCUMULATIONS IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH SNOWFALL REPORTS ARE APPRECIATED. IAZ057-070>073-081>086-092>097-161200- ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DAVIS-DECATUR-LUCAS- MADISON-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 539 AM CST MON MAR 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN IOWA...SOUTHWEST OF AN AUDUBON-INDIANOLA-OTTUMWA LINE. .DAY ONE...TODAY AND TONIGHT. EXPECT PERIODS OF MODERATE TO HEAVY SNOW ACROSS SOUTHERN IOWA TODAY. SNOW WILL LINGER THIS EVENING ACROSS AREAS ALONG AND SOUTHEAST OF A LINE FROM GRINNELL TO MOUNT AYR...BEFORE TAPERING OFF AFTER MIDNIGHT. TOTAL ACCUMULATIONS WILL GENERALLY RANGE FROM 4 TO 8 INCHES. THE AXIS OF HEAVIEST SNOW IS EXPECTED ALONG A LINE FROM ATLANTIC TO OSCEOLA TO OTTUMWA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ANOTHER STORM SYSTEM WILL AFFECT SOUTHERN IOWA TUESDAY AFTERNOON THROUGH EARLY WEDNESDAY MORNING. LITTLE OR NO SNOW ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH SNOWFALL REPORTS ARE APPRECIATED. KINNEY
The national radar mosaic for the moment the first event began.
31 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387507, 5387574, 5387575, 5387576, 5387577, 5387578, 5387579, 5387580, 5387581, 5387582, 5387583, 5387584, 5387585, 5387586, 5387587, 5387588, 5387589, 5387590, 5387591, 5387592, 5387593, 5387594, 5387595, 5387596, 5387597, 5387598, 5387599, 5387600, 5387601, 5387602, 5387603.